Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 42, NWS Tucson, AZ

July 25, 2008Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2008, 7:30 PM MST for Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 7:30 PM MST (02:30 UTC)
Expired
Jul 25, 2008, 9:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 102 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 260230
FFWTWC
AZC021-260430-
/O.NEW.KTWC.FF.W.0042.080726T0230Z-080726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
730 PM MST FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 930 PM MST

* AT 719 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM AN AREA OF THUNDERSTORMS EXTENDING FROM ORACLE 
NORTH AND NORTHEAST TO MAMMOTH AND DUDLEYVILLE. DOPPLER RADAR IS 
INDICATING RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WHICH WILL 
LEAD TO FLASH FLOODING. THE THUNDERSTORMS ARE SLOWLY DRIFTING WEST 
AND WILL CONTINUE TO PRODUCE HEAVY RAINFALL ESPECIALLY ALONG 
HIGHWAY 77 IN THE NEXT HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  MANUEL...ORACLE AND MAMMOTH

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3297 11079 3305 11046 3253 11047 3253 11078

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 260314
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
814 PM MST FRI JUL 25 2008

AZC021-260430-
/O.CON.KTWC.FF.W.0042.000000T0000Z-080726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
814 PM MST FRI JUL 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
SOUTHEASTERN PINAL COUNTY...

AT 808 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING FLASH 
FLOODING OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES OF UP TO 
THREE INCHES OF RAINFALL HAVE OCCURRED NEAR HIGHWAY 77 BETWEEN 
MAMMOTH AND DUDLEYVILLE. ALTHOUGH THIS RAINFALL WILL CONTINUE TO 
DIMINISH IN INTENSITY...FLASH FLOODING WILL CONTINUE ESPECIALLY 
ALONG ARAVAIPA CREEK...CAPGAGE WASH...WELL CANYON AND THE SAN PEDRO 
RIVER. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUDLEYVILLE
AND ARAVAIPA CREEK PRESERVE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.


LAT...LON 3297 11079 3305 11046 3253 11047 3253 11078

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 260405
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
905 PM MST FRI JUL 25 2008

AZC021-260430-
/O.CON.KTWC.FF.W.0042.000000T0000Z-080726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
905 PM MST FRI JUL 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
SOUTHEASTERN PINAL COUNTY...

AT 858 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING OVER 
SOUTHEAST PINAL COUNTY. ALTHOUGH THESE SHOWERS AND THUNDERSTORMS 
HAVE DIMINISHED IN INTENSITY...PARTICULARLY ALONG HIGHWAY 77 BETWEEN 
MAMMOTH AND DUDLEYVILLE...FLASH FLOODING WILL CONTINUE AS DOPPLER 
RADAR INDICATED UP TO THREE INCHES OF RAINFALL EARLIER. HIGH WATER 
LEVELS ARE EXPECTED TO CONTINUE IN WASHES AND STREAMS...ESPECIALLY 
ALONG AND NEAR THE SAN PEDRO RIVER AND ARAVAIPA CREEK. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUDLEYVILLE
AND ARAVAIPA CREEK PRESERVE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3297 11079 3305 11046 3253 11047 3253 11078

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 260427
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
927 PM MST FRI JUL 25 2008

AZC021-260434-
/O.EXP.KTWC.FF.W.0042.000000T0000Z-080726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
927 PM MST FRI JUL 25 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST FOR SOUTHEASTERN
PINAL COUNTY...

HEAVY RAINFALL FROM THUNDERSTORMS EARLIER THIS EVENING HAS 
WEAKENED ACROSS FAR SOUTHEAST PINAL COUNTY. HIGH WATER LEVELS IN 
WASHES AND CREEKS WILL CONTINUE TO DIMINISH THE NEXT COUPLE OF 
HOURS...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3297 11079 3305 11046 3253 11047 3253 11078

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:55 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 25, 1:55 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 25 2008

.SYNOPSIS...REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED
TO BRING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS
WEEKEND. PERIODS OF HEAVY RAINFALL MAY OCCUR LATE TONIGHT INTO
SUNDAY. MORE NORMAL MONSOON THUNDERSTORM ACTIVITY IS EXPECTED BY THE
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-50 DBZ ECHOES
ACROSS GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES AT 2050Z. THE
REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. SCATTERED
SHOWERS AND THUNDERSTORMS MOST SECTIONS THE REST OF THIS AFTERNOON
AND THIS EVENING. AS PER SWODY1 A FEW OF THE MORE INTENSE STORMS
WILL BE CAPABLE OF LOCALLY DAMAGING WIND GUSTS.

FOR LATE TONIGHT INTO SAT...MADE UPWARD ADJUSTMENTS TO THE GRIDDED
DATA POP FIELDS. WITHOUT RESTATING EACH MODEL SOLUTION...APPEARS
WIDESPREAD PRECIP EVENT SHOULD OCCUR FROM THE TUCSON METRO AREA EWD
AND SWD STARTING LATER TONIGHT AND CONTINUING INTO SUN. HAVE ISSUED
A FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THRU SUN
AFTERNOON FOR ALL OF SE AZ EXCEPT FAR WRN PIMA COUNTY/PUBLIC ZONE
31. AT THIS TIME APPEARS MAJORITY OF SE AZ WILL RECEIVE SOMEWHERE
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES OF RAINFALL...WITH
LOCALIZED 2-4 INCH AMOUNTS ESPECIALLY ACROSS HIGHER TERRAIN.

DECREASED CONVECTIVE ACTIVITY STARTING MON...THOUGH THIS NOTION NOT
NECESSARILY SUPPORTED VIA 25/12Z GFS SOLUTION. HOWEVER BELIEVE
DOWNWARD TREND IN ACTIVITY SHOULD OCCUR AT LEAST BY TUE. AT ANY
RATE...STILL APPEARS 25/12Z GFSX MOS GUIDANCE POP VALUES ARE TOO LOW
FOR THE MIDDLE AND LATTER PART OF NEXT WEEK AS RESIDUAL MOISTURE
SHOULD BE SUFFICIENT FOR POPS CLOSER TO CLIMO VALUES. COOLER SAT DUE
TO INCREASED-MOISTURE SCENARIO...AND DAYTIME MAX TEMPS MON ABOUT 10
DEGS OR SO BELOW NORMAL TEMPS FOR THE LATE JULY. SOME WARMING DURING
THE MIDDLE AND LATTER PART OF NEXT WEEK.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA THIS EVENING WITH 5-8K FT AGL
CEILINGS AND BRIEF VISIBILITY REDUCTIONS TO NEAR 1 MILE. BRIEF GUSTS
TO NEAR 50 KTS VICINITY STRONGEST STORMS. SCATTERED TO NUMEROUS
TSRA/SHRA AFTER 26/07Z AND CONTINUING INTO SUNDAY. HIGHER TERRAIN
LIKELY TO HAVE MVFR AND/OR IFR CONDITIONS THIS WEEKEND. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
      FROM 11 PM MST THIS EVENING THROUGH SUNDAY AFTERNOON FOR
      AZZ019-029-030-032>035.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 1:27 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST FRI JUL 25 2008

AZZ019-029-030-032>035-261400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
127 PM MST FRI JUL 25 2008

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THROUGH
SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA
THIS WEEKEND AS THE REMNANTS OF TROPICAL SYSTEM DOLLY APPROACH THE
AREA FROM THE SOUTHEAST. ALTHOUGH THESE REMNANTS WILL NOT AFFECT
SOUTHEAST ARIZONA UNTIL LATE TONIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING IN ADVANCE OF THESE
REMNANTS WILL AID IN SATURATING THE GROUND. THIS WILL BE CONDUCIVE
TO FLASH FLOOD DEVELOPMENT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE REMNANTS OF TROPICAL SYSTEM DOLLY MOVE INTO SOUTHEAST
ARIZONA...THE POTENTIAL FOR HEAVY DOWNPOURS WILL BE ABLE TO OCCUR
DAY OR NIGHT...ALONG WITH RAINFALL RATES WELL OVER ONE INCH PER
HOUR. MUCH OF SOUTHEAST ARIZONA IS EXPECTED TO RECEIVE AMOUNTS
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES...WITH LOCALIZED AMOUNTS
OF 2 TO 5 INCHES BY SUNDAY EVENING. THESE RAINFALL AMOUNTS COULD
RESULT IN SOME FLASH FLOOD PROBLEMS. MORE CLIMATOLOGICAL CHANCES
OF PRECIPITATION ARE EXPECTED FOR MONDAY THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 25, 2:49 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             TOMBSTONE               31.72N 110.06W
07/25/2008  E0.75 INCH       COCHISE            AZ   LAW ENFORCEMENT

            TOMBSTONE POLICE DEPARTMENT ESTIMATED PENNY-SIZED HAIL AT
            244 PM.

&&

BTURNER
Local storm report, Jul 25, 3:05 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     FLASH FLOOD      TOMBSTONE               31.72N 110.06W
07/25/2008                   COCHISE            AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER FLOWING OVER CHARLESTON
            ROAD.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 25, 5:38 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 25, 6:15 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 25, 6:40 PM MSTAreal Flood AdvisoryTWCPima80 min
Jul 25, 7:03 PM MSTSevere Thunderstorm WarningTWCPima27 min
Jul 25, 7:09 PM MSTFlash Flood WarningTWCPima111 min
Jul 25, 8:12 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 25, 9:23 PM MSTAreal Flood AdvisoryTWCPima, Pinal4 hr
Jul 26, 1:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 26, 4:04 PM MSTAreal Flood AdvisoryTWCSanta Cruz116 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.